Epilepsy charities urge people to report side-effects of new medicines to Yellow Card scheme


Epilepsy charities are urging people to report any adverse side effects they’ve experienced which could be linked to switching between brands of the same anti-epileptic drug (AED).

Epilepsy Society and Epilepsy Action want more people to use the Government’s yellow card scheme if they think an AED brand switch may have caused any of the following problems:

  • a breakthrough seizure
  • different seizures
  • worse or more seizures
  • worse side-effects.

The charities have issued this advice following a survey of people with epilepsy that they jointly carried out last year. The survey gathered people’s experiences of switching to a different version of the same medication. Information from the survey has been included in a report the charities have prepared for the Medicines and Healthcare Regulatory Authority (MHRA). It is hoped that this will result in improved prescribing guidance for people with epilepsy.

The survey showed that 65% of respondents said they had been prescribed a different version of their medicine in the last two years. Almost two thirds (62%) of people who had taken the new medicine reported a negative response to it, such as breakthrough seizures or worse side effects.

These results support other evidence suggesting that switching versions of an anti-epileptic drug can cause worsening seizure control and/or side-effects. These issues can have a huge impact on the lives of people with epilepsy, affecting employment, education and social life. Both charities have campaigned in the past for people with epilepsy to receive the same version of anti-epileptic drug (AED) unless there is a clinical reason for the change.

Importance of registering

Sarah Vibert, Epilepsy Society’s director of external affairs, said: ‘The Yellow Card Scheme is vital in helping the Medicines and Healthcare Regulatory Authority (MHRA) monitor the safety of all healthcare products in the UK. Historically, there have been very few cases of people with epilepsy contacting the Yellow Card scheme if they’ve suffered a bad experience when changing brands of the same AED.

‘We want to make people aware how important it is to register any problems they’ve encountered. This would help to ensure that AED switching is properly monitored and reviewed.’

Concerns for health and wellbeing

Simon Wigglesworth, Epilepsy Action’s deputy chief executive said: ‘We have had concerns for a number of years about the impact that switching anti-epileptic drugs can have on the health and wellbeing of people with epilepsy.

‘The survey results show that people with epilepsy are experiencing problems as a result of receiving a different version of their medication. It is sometimes assumed that all versions of a drug are identical. However, subtle differences to the way a drug is formulated may have profound effects. That’s why it’s so important that people report problems to MHRA and enable them to identify any potential issues with prescribed medication.’

Anyone who believes that they are experiencing unwanted side-effects as a result of their medicine can report it to the MHRA’s Yellow Card scheme by calling freephone 0808 100 3352 or visiting yellowcard.mhra.gov.uk (opens new window).

Read more about the Yellow Card scheme and how to report problems in our magazine Epilepsy Review.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s